Hail, Burleigh
- When
- August 3, 1:22 PM CST to 1:27 PM CST
- Where
- Burleigh County, 4.19 mi SE of (Bis)bismarck Muni A
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.730, -100.700
Severe Thunderstorm Watch number 553 was in effect during this event. A surface cold front pushing east across south central North Dakota brought widespread rainfall to much of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 553 was in effect during this event.
A surface cold front pushing east across south central North Dakota brought widespread rainfall to much of the state. Two reports of hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 12:22 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 122 PM CDT FRI AUG 3 2012 .DISCUSSION... AS OF 18 UTC...AN OCCLUDED FRONT WAS LOCATED FROM NEAR THE TURTLE MOUNTAINS...EXTENDING SOUTHEAST TO JUST WEST OF MOBRIDGE SOUTH DAKOTA. LIKELY ELEVATED THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS FRONT THROUGH THE MORNING ACROSS CENTRAL NORTH DAKOTA...WITH A STRATIFORM REGION OF LIGHT TO MODERATE RAINFALL ACROSS THE NORTH CENTRAL AND NORTHWEST ON THE BACKSIDE OF THE LOW. THERE IS STILL A THREAT FOR SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY THIS AFTERNOON...WITH GREATER BOUNDARY LAYER MOISTURE AND ERODING ML CIHN WITH SUNNY SKIES. WOULD EXPECT A POTENTIAL INTENSIFICATION OF CONVECTION ALONG THE OCCLUDED FRONT AS IT PROPAGATES EAST INTO A MORE UNSTABLE ENVIRONMENT CHARACTERIZED BY ML CAPE VALUES NEAR 1500 J/KG AND DEEP LAYER SHEAR OF 30 KTS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...WITH LOCALLY HEAVY RAINFALL POSSIBLE WITH PWATS NEAR 1.50 INCHES. && .AVIATION... FRONTAL BOUNDARY OVER CENTRAL NORTH DAKOTA CURRENTLY...WILL MOVE EAST THIS AFTERNOON INTO EASTERN NORTH DAKOTA. WINDS WILL TRANSITION TO NORTHWEST BEHIND THE FRONT AND GUST TO NEAR 30KTS NOW THROUGH 02Z. THE FRONTAL BOUNDARY WILL BE THE FOCUS FOR STRONG THUNDERSTORMS CENTRAL INTO EAST THIS AFTERNOON AND EARLY EVENING. CONSIDERABLE SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE ACROSS WESTERN NORTH DAKOTA IN THE PRESENCE OF LOW LEVEL MOIST SOUTHEAST FLOW OVER THE FRONTAL BOUNDARY COMBINED WITH A STRONG MID LEVEL DISTURBANCE APPROACHING THE NORTHERN PLAINS. VFR/MVFR EXPECTED AT TIMES AT TERMINALS TODAY DUE TO THE PRECIPITATION. VFR EXPECTED ALL LOCATIONS AFTER 03Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE..AYD AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 517 AM CDT FRI AUG 3 2012 NDZ001>004-009>012-017>022-031>035-040>046-041030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 517 AM CDT FRI AUG 3 2012 /417 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A CHANCE OF THUNDERSTORMS TONIGHT. IT IS POSSIBLE THAT SOME STORMS COULD BE STRONG TO SEVERE...BUT THE BETTER CHANCES THAT STORMS WOULD BE SEVERE IS TO THE EAST - MAINLY FROM THE TURTLE MOUNTAINS AND RUGBY TO STEELE TO WISHEK AND ASHLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...TUESDAY NIGHT...AND AGAIN ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-023-025-036-037-047-048-050-051-041030- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 517 AM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A CHANCE OF THUNDERSTORMS TONIGHT. IT IS POSSIBLE THAT SOME STORMS COULD BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...TUESDAY NIGHT...AND AGAIN ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 104 PM CDT FRI AUG 3 2012 NDZ012-013-020>023-034>036-031915- MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH- KIDDER- INCLUDING THE CITIES OF...TOWNER...RUGBY...CENTER...GARRISON... MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE 104 PM CDT FRI AUG 3 2012 ...STRONG THUNDERSTORMS OVER CENTRAL NORTH DAKOTA MOVING NORTHEAST... AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL NORTH DAKOTA... EXTENDING FROM BISMARCK AND MANDAN THROUGH RUGBY...WILL CONTINUE TO REDEVELOP AND MOVE NORTHEAST AT 30 MPH. WINDS UP TO 30 MPH...PEA TO PENNY SIZE HAIL...OCCASIONAL LIGHTNING...AND HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEINERT
The Bismarck radar (KBIS), 6 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390824, 390825.